West Virginia, 2021

Flash Flooding in West Virginia, October 8, 2021

October 8, 2021 · NWS RLX · 2 events in 2 counties and zones

An upper level disturbance passing through the Great Lakes region and the Ohio Valley led to an abundance of moisture streaming into West Virginia on October 8th. An increase in moisture coupled with daytime heating resulted in showers and thunderstorms that crossed through the central portions of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level disturbance passing through the Great Lakes region and the Ohio Valley led to an abundance of moisture streaming into West Virginia on October 8th. An increase in moisture coupled with daytime heating resulted in showers and thunderstorms that crossed through the central portions of the state. The slow moving orientation of these showers and storms caused a few instances of localized flooding in Putnam and Kanawha Counties, resulting in impassable roadways that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Oct 8, 5:42 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 8, 5:42 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
642 PM EDT Fri Oct 8 2021

.SYNOPSIS...
Upper low slowly lifting into the Great Lakes provides daily
shower and thunderstorm chances through Saturday. High pressure
brings dry weather for Sunday into the start of the next week.

&&

.NEAR TERM /UNTIL 2 AM SATURDAY MORNING/...
As of 635 PM Friday...

Updated the forecast to better represent current radar and to
propagate the precipitation eastward this evening.

As of 1229 PM Friday...

Upper level low moving northeast into the Great Lakes region will
continue to bring abundant low level moisture to the local area
through Saturday. Sfc dewpoints in the 60s, and PWATs reaching
1.5 inches in a low CAPE and low shear environment will allow
for light showers or afternoon storms. Any convection will move
slowly, providing the threat for minor localized water issues
with the stronger storms. There is a marginal risk for excessive
rainfall for portions of southern WV and southwest VA, with
localized water issues possible. Convection is expected to
diminish in intensity or dissipate by sunset. Only light showers
will be possible tonight.

Satellite imagery shows the area about to enter to the dry slot
of the broad low pressure system, this will agree with the
decrease in convection activity expected this afternoon and
tonight. Convection could flare up Saturday afternoon, but
should be weak under similar afternoon environment.

Tonight's low temperatures will drop into the lower 60s lowlands,
ranging into the lower 50s higher elevations.  Highs on Saturday
will range from the upper 70s lowlands, into the mid 50s
northeast mountains.

&&

.SHORT TERM /2 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
As of 150 PM Friday...

Showers will linger late Saturday night into Sunday across
eastern zones as shortwave pulls off to the east. Otherwise,
drier and warmer conditions will take hold across the area as
the day progresses Sunday, with upper ridge building across
the area. Even warmer on Monday, as southerly flow increases out
ahead of the next system.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1200 PM Friday...

Weather still relatively dry to start the long term period. A
low pressure system/upper shortwave will move northeast out of
the plains into the Great Lakes region, eventually sweeping a
cold front across the area early in the period. This will result
in showers, possibly an isolated thunderstorm to start the
period. Rainfall amounts should generally be light. Drier, and
continued warm weather takes hold for mid week with upper ridge
rebuilding across the area. Another system and associated cold
front expected to affect the area late in the period/towards the
end of the week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 635 PM Friday...

A band of showers and thunderstorms will cause restrictions as
it moves eastward across the region overnight. Dense fog will
form in areas that got rain this afternoon and evening when
skies clear or breaks in the clouds appear. Western areas should
fog first, due to more recent rainfall and quicker clearing.

A MVFR/VFR cumulus deck can be expect on Saturday with showers
continuing to be possible, more likely in the West Virginia
mountains.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of precipitation may
vary. Timing and location of fog overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
BKW CONSISTENCY  H    H    M    M    M    H    M    H    H    H    L    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 00Z SUNDAY...
IFR possible in mountain/river valley fog Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...RPY/ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...RPY
Hazardous weather outlook, Oct 8, 4:06 AM EST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
506 AM EDT Fri Oct 8 2021

VAZ003-004-WVZ024>026-033-034-515>518-090915-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for southwest Virginia, and
the southern coal fields of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for excessive rainfall today as showers and
isolated thunderstorms move across the area. Heavy downpours will be
possible, which could lead to localized flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ103-105-OHZ086-087-WVZ005>011-013>020-027>032-039-040-519>526-
090915-
Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-
Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and isolated thunderstorms will move across the area today.
Heavy downpours will be possible, which could lead to localized
water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101-102-OHZ066-067-075-076-083>085-090915-
Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 8, 3:52 PM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
452 PM EDT Fri Oct 8 2021

OHZ085-WVZ007-008-082115-
Meigs OH-Jackson WV-Mason WV-
452 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of eastern Meigs,
northern Mason and northwestern Jackson Counties through 515 PM
EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Point Pleasant, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Point Pleasant, Pomeroy, Racine, Ravenswood, New Haven, Mason,
Middleport, Chester, Syracuse, Hartford City, Henderson, Portland,
Mount Alto, Lakin and Letart.

This includes Interstate 77 in West Virginia near mile marker 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3898 8168 3871 8203 3880 8218 3882 8217
      3884 8214 3887 8214 3915 8199
TIME...MOT...LOC 2051Z 219DEG 21KT 3887 8202

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 4:38 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
538 PM EDT Fri Oct 8 2021

OHZ085-086-WVZ007-014-082215-
Meigs OH-Gallia OH-Mason WV-Putnam WV-
538 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of central Meigs,
eastern Gallia, Mason and northwestern Putnam Counties through 615 PM
EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mason, or near Pomeroy, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Point Pleasant, Gallipolis, Pomeroy, Racine, Rutland, New Haven,
Buffalo, Mason, Middleport, Syracuse, Hartford City, Henderson, Leon,
Cheshire, Lakin, Southside, Ashton, Grimms Landing, Gallopolis Ferry
and Harrisonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3903 8179 3894 8183 3893 8184 3890 8185
      3887 8189 3888 8191 3883 8188 3851 8202
      3861 8226 3913 8215
TIME...MOT...LOC 2137Z 196DEG 10KT 3895 8205

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Local storm report, Oct 8, 4:40 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      RUSSELL                 38.51N 82.70W
10/08/2021                   GREENUP            KY   911 CALL CENTER

            MULTIPLE REPORTS OF FLOODING ALONG DIEDERICH
            BLVD AND US 23. FLOODING STRANDED SEVERAL
            VEHICLES.

&&

JLB
Special weather statement, Oct 8, 5:09 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
609 PM EDT Fri Oct 8 2021

WVZ024>026-033-034-515-082245-
Wyoming WV-Northwest Raleigh WV-McDowell WV-Boone WV-Logan WV-
Mingo WV-
609 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northwestern
McDowell, southeastern Mingo, eastern Logan, western Wyoming and
southeastern Boone Counties through 645 PM EDT...

At 608 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hanover, or 13 miles west of Pineville, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Oceana, Man, Hanover, R.d. Bailey Lake, Mallory,
Amherstdale-Robinette, Gilbert Creek, Wharton, Bald Knob, Gilbert,
Davy, Iaeger, Clear Fork, Panther, Cyclone, Coal Mountain, Bruno,
Kopperston, Blair and Amherstdale-Robine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3749 8195 3750 8195 3751 8193 3752 8194
      3800 8185 3786 8151 3734 8171
TIME...MOT...LOC 2208Z 193DEG 21KT 3760 8177

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 5:14 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
614 PM EDT Fri Oct 8 2021

WVZ005-006-013-082245-
Lincoln WV-Wayne WV-Cabell WV-
614 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern Cabell,
northwestern Lincoln and northeastern Wayne Counties through 645 PM
EDT...

At 613 PM EDT, Doppler radar was tracking a strong thunderstorm near
Beech Fork State Park, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Hamlin, Barboursville, East Lynn Lake, West Hamlin, Salt Rock, East
Lynn, Branchland and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3841 8231 3832 8204 3832 8205 3811 8228
      3816 8242
TIME...MOT...LOC 2213Z 214DEG 9KT 3827 8231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 5:53 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
653 PM EDT Fri Oct 8 2021

WVZ006>008-014-015-082315-
Jackson WV-Mason WV-Kanawha WV-Cabell WV-Putnam WV-
653 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern Mason,
east central Cabell, northwestern Kanawha, Putnam and south central
Jackson Counties through 715 PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, or 7 miles north of Winfield, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Nitro, Winfield, Jefferson, St. Albans, Hurricane, Eleanor, Buffalo,
Poca, Cross Lanes, Culloden, Tornado, Teays Valley, Bancroft, Given,
Liberty, Grimms Landing, Fraziers Bottom and Fairplain.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 131 and 135.
 Interstate 64 in West Virginia between mile markers 30 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on roads. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3870 8201 3880 8166 3833 8180 3835 8205
      3837 8205 3838 8206 3837 8208 3837 8210
      3835 8212 3836 8212
TIME...MOT...LOC 2251Z 244DEG 11KT 3864 8187

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20

The radar

The Charleston,WV radar (KRLX), 30 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Putnam

When
October 8, 6:45 PM EST to 9:00 PM EST
Where
Putnam County, 0.51 mi WSW of Hurricane to 1.37 mi ENE of Hurricane
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.428, -82.039

High water was observed south of Hurricane along Route 60 as well as in a local neighborhood along Harbour Lane.

Flash Flood, Kanawha

When
October 8, 7:45 PM EST to 11:00 PM EST
Where
Kanawha County, 1.35 mi ESE of Fairview to 2.42 mi SW of Clyde
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.421, -81.748

High water was observed across several areas near the Charleston metro, including the two right northbound lanes of Interstate 77 near the Greenbrier Street exit, on Virginia Street at the railroad underpass, and along Washington Street going into the town of Dunbar. These roadways were impassable for a brief time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980763, 980760.